Case report of toxic leukoencephalopathy induced by heroin abuse
Keywords:Toxic Leukoencephalopathy, heroin abuse, heroin, leukoencephalopathy
Toxic leukoencephalopathy is a rare disease that may present with different signs and symptoms, it requires a combination of clinical signs and symptoms along with radiographic evidence to reach a diagnosis. We report the case of a young man who presented with a decreased level of consciousness and found that he took an overdose of heroin prior to admission, after investigations the patient was found to have toxic leukoencephalopathy. Its an uncommon disease, however, it should be in the differential diagnosis of any patient coming with some neurological and behavioral changes along with substance abuse, mainstay treatment is supportive.
- Ozutemiz, C; Roshan X. Acute Toxic Leukoencephalopathy: Etiologies, Imaging Findings, and Outcomes in 101 Patients. AJNR 2019; 40 : 267–75.
- HOLYOAK A; TROUT, M. Toxic leukoencephalopathy in the intensive care unit. Anaesth Intensive Care 2014; 42 : 782–788.
- McKinney AM; Kieffer SA. Acute Toxic Leukoencephalopathy: Potential for Reversibility Clinically and on MRI With Diffusion-Weighted and FLAIR Imaging. AJR 2009; 193: 192–206
- LaPat K.D; Yousaf M. Heroin-induced toxic leukoencephalopathy. Applied Radiology 2016; 45 (3): 36-37.
- Filley C.M; Kleinschmidt-Demasters B.K. Toxic Leukoencephalopathy, review article. N Engl J Med, 2001; 345, 6.
- Wheaton T; Toll B.J. Opioid-induced toxic leukoencephalopathy: A case report and review of the literature. Heliyon 2019; 5, e03005.
- Sacks J; Ray M.J. Fatal toxic leukoencephalopathy secondary to overdose of a new psychoactive designer drug 2C-E (“Europa”). Proc (Bayl Univ Med Cent) 2012; 25(4): 374–376.
- Hill M.D; Cooper P.W. Chasing the dragon — neurological toxicity associated with inhalation of heroin vapour: case report. CMAJ 2000; 162(2): 236-8.
- Kriegstein A.R; Armitage B.A. Heroin inhalation and progressive spongiform leukoencephalopathy. N Engl J Med 1997; 336: 589-590.